Virginia, 2015

Dense Fog in Virginia, November 5, 2015

November 5, 2015 · NWS LWX · 2 events in 2 counties and zones

Surge of moisture ahead of a cold front resulted in areas of dense fog.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Surge of moisture ahead of a cold front resulted in areas of dense fog.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Nov 4, 9:18 PM EST, 5 hours 57 minutes earlier.

Area forecast discussion, Nov 4, 9:18 PM EST, 5 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
918 PM EST WED NOV 4 2015

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN OFF THE EAST COAST THROUGH TONIGHT THEN
MOVE FARTHER OFFSHORE THURSDAY. A COLD FRONT PASSES THROUGH LATE
FRIDAY INTO EARLY SATURDAY. HIGH PRESSURE THEN BUILDS INTO THE
MID-ATLANTIC SATURDAY AND SUNDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
MOISTURE CONTINUES TO ADVECT NWD QUICKLY WITH LOW-MID LEVEL OVC
COVERING MOST AREAS. SHOWERS HAVE ALSO MADE IT QUICKLY ALONG THE
I-95 CORRIDOR WITH LIGHT RAIN BEING REPORTED IN MANASSAS...FALLS
CHURCH AND DCA. TREND IS FOR THICKENING CLOUDS OVERNIGHT AND
LOWERING CEILINGS WITH SHOWERS INCREASING IN COVERAGE AS MOISTURE
RETURN CONTINUES AS SFC HIGH RETREATS. EXPECT OVERNIGHT LOWS TO
BE QUITE MILD UNDER THICK CLOUDS.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
THURSDAY NIGHT WILL SEE DEWPOINTS REACH NEAR 60 UNDER LIGHT WIND
CONDITIONS...COUPLED WITH SKIN TEMPS IN THE UPPER 50S...WATER
TEMPS AROUND 60...MORE AREAS OF FOG DEVELOP THAN AS PREVIOUS
COUPLE OF NIGHTS.

FRI STARTS DRY WITH CLOUDY CONDITIONS AND S-SWLY FLOW. CHANCE OF
PRECIP INCREASES THROUGH THE DAY STARTING FROM OUR WESTERN
COUNTIES WITH AN APPROACHING COLD FRONT. WINDS WILL BE ON THE
INCREASE DURING THE DAY... WITH GUSTS REACHING 20 TO 25 MPH...
ESPECIALLY OVER THE WATERS. HIGH TEMPS FOR FRI WILL BE WELL ABOVE
NORMAL... WITH SOME AREAS REACHING 80 DEGREES.

FRONT SLOWLY MOVES ACROSS OUR REGION ON FRI NIGHT... WITH WINDS
SHIFTING TO THE NW AND DECREASING IN SPEED. PRECIP CHANCES WILL
COVER MOST OF OUR CWA FOR THE FIRST HALF OF THE NIGHT... THEN INTO
THE SOUTHERN PART OF OUR CWA. LOW TEMPS WILL BE IN THE UPR 40S TO
MID 50S.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
UPPER LEVEL TROFS AND JET WILL CROSS MID ATLANTIC REGION SATURDAY
EVENING THRU SUNDAY. WEAK RIDGING WILL FOLLOW MONDAY. FLOW WILL
QUICK GO ZONAL TUESDAY AHEAD OF NEXT JET MAX FROM THE SOUTHWEST.
RIDGING WILL RETURN AS JET SHIFTS NORTH OF REGION.

SURFACE HIGH WILL BUILD INTO THE MID ATLANTIC REGION DURING THE
EARLY HALF OF THE PERIOD. EXPECTING PRECIPITATION OVER THE WEEKEND
BEFORE ASSOCIATED WITH COLD FRONT MOVING FURTHER TO SOUTHEAST.
CONFIDENT INCREASED CHANCES OF PRECIPITATION WILL RETURN BY MID WEEK
AHEAD OF APPROACHING LOW FROM THE SOUTHEAST UNITED STATES.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
CIGS CONTINUE TO LOWER WITH MVFR NOW BEING REPORTED AT KIAD. ANY
SCATTERED RAIN SHOWERS WILL BE LIGHT KEEPING VSBYS AOA P6SM. CIGS
SHOULD APPROACH MVFR BETWEEN 06Z AND 15Z AT MOST TERMINALS...WITH
HIGHER CONFIDENCE AT KCHO AND KIAD. MAV GIVES AT LEAST IFR
CONDITIONS ON THURSDAY NIGHT BOTH CIGS AND VSBYS AS LOW LEVEL
MOISTURE ADVECTS IN FRONT OF THE COLD FRONT FRIDAY.

VFR CONDITIONS EXPECTED ON FRI DECREASING INTO MVFR CONDITIONS
FRI NIGHT WITH COLD FRONT PASSAGE.

&&

.MARINE...
CALM CONDITIONS FOR THE WATERS THROUGH THURSDAY NIGHT. ON
FRIDAY...WINDS WILL INCREASE TO A SOLID SCA THRESHOLD AS LLVL JET
APPROACHES 30 KTS PRIOR TO FROPA LATER THAT EVENING. THUS SCA
CONDITIONS EXPECTED ON FRI AHEAD OF A COLD FRONT AND BECOMING SUB-
SCA INTO THE FRI NIGHT.

FOR THE WEEKEND...STILL HAVE A LOT OF WIND AROUND 1000FT...BUT IN
A STABLE ENVIRONMENT THAT WILL NOT BE CONDUCIVE FOR MOMENTUM
TRANSFER.

&&

.CLIMATE...
UNUSUALLY WARM CONDITIONS WILL CONTINUE FOR THE REST OF THE WORK
WEEK. THE WARMEST DAY IS EXPECTED TO BE ON FRIDAY WITH RECORD HIGH
TEMPERATURES POSSIBLE. BELOW IS A LIST OF THE CURRENT RECORDS FOR
FRIDAY...NOVEMBER 6TH.

DCA: 78 DEGREES IN 1948.
BWI: 77 DEGREES IN 2005.
IAD: 78 DEGREES IN 1994.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LEE/IMR
LONG TERM...CEM
AVIATION...LFR
MARINE...LFR
CLIMATE...LEE
Hazardous weather outlook, Nov 4, 9:43 AM EST, 17 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
943 AM EST WED NOV 4 2015

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-051145-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
943 AM EST WED NOV 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-051145-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
943 AM EST WED NOV 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 dense fog. Local standard time, as filed.

Dense Fog, Orange

When
November 5, 3:15 AM EST to 7:55 AM EST
Where
Orange forecast zone
Reported by
AWOS
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

OMH reported reduced visibilities of one quarter mile or less.

Dense Fog, Southern Fauquier

When
November 5, 4:35 AM EST to 8:55 AM EST
Where
Southern Fauquier forecast zone
Reported by
AWOS
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

HWY reported reduced visibilities of one quarter mile or less.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608165, 608164.